Minnesota, 2020Flooding in Minnesota, July 6, 2020
July 6, 2020 · NWS FSD · 2 events in 2 counties and zones
Localized rainfall of 2 to 3 inches on July 5-6 pushed the Rock River back into minor flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized rainfall of 2 to 3 inches on July 5-6 pushed the Rock River back into minor flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 3:11 AM CST, 49 minutes earlier.
Area forecast discussion, Jul 6, 3:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
411 AM CDT Mon Jul 6 2020
.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT Mon Jul 6 2020
Active forecast today with a series of disturbances moving through
the forecast area leading to rounds of convection. As of 08Z,
complex of thunderstorms across southwest Minnesota associated with
warm air advection ahead of shortwave/MCV over central South Dakota.
Expect this round to work east of the forecast area this morning
with minimal severe weather threat. Early morning convection could
kick out an outflow boundary or two, which will need to be monitored
closely throughout the day as this will likely be a focusing
mechanism for additional rounds of convection later in the day as
short waves continue to train across the area.
With ample clearing and surface heating this morning, models are
suggesting 2000- 2500 J/kg of surface based CAPE by early
afternoon with only a weakly capped environment. Jet dynamics are
concentrated to the north across North Dakota; however, 0-6 km
bulk shear increases through the day towards 30-40 knots west of
I-29 by 00Z Tuesday.
CAMs have suggested two schools of thought for today. The first
suggests convection will continue to backbuild through the day along
lingering boundary gradually working south through the day. Corfidi
vectors suggest storms will be moving east at 20-25 knots, so there
should be enough movement to limit heavy rain potential unless
storms are able to train along the boundary. With precipitable
water values 1.5-1.6 inches (~90 percent of the moving average),
certainly dealing with the potential for heavy rain. However, warm
cloud depths are only 7500-8000 feet thick, limiting the efficiency
some. WPC has outlined the area in marginal threat for excessive
rainfall which seems reasonable based on the above parameters.
The second camp of CAM solutions suggests the next round of storm
development will hold off till later in the day as a series of
shortwaves move across the Dakotas. The trajectory of the
shortwaves look to be focused across the northern half of South
Dakota, so expect convective initiation to be north of I-90, building
south with time.
Am expecting storms to be organized in clusters that may at times
try to evolve into convective lines. With fair amount of dry air in
the mid levels, downdraft CAPE values approach 1500-2000 J/kg by
late this afternoon, with the highest values south of I-90. If
storms are able to hold off till later in the day, hail threat may
also be greater as storms will have more shear to organize and
develop mid level rotation.
With only weakly capped environment, boundaries lingering around and
additional midlevel waves passing through the region, could see
additional rounds of convection on Monday night into Tuesday.
.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM CDT Mon Jul 6 2020
With upper level ridge expected to develop across the desert
southwest and a series of ridge riders expected to move across the
northern half of the US, expect warm and sultry conditions to
continue this week with periodic chances for thunderstorms. With
active weather in the short term, left the blend as is in the
extended.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM CDT Sun Jul 5 2020
The forecast over the next 24 hours is notably challenging, with
multiple waves of showers and thunderstorms possible. For this
reason, there is low confidence overall in the TAF forecasts.
That being said, high resolution models focus on two distinct
periods of enhanced potential for storms. During the early AM
hours, thunderstorms currently over central SD will move eastward,
causing a round of showers and isolated thunderstorms for
portions of SD and southwest MN during the morning hours, mainly
north of I-90. Later in the afternoon and evening on Monday, a
second round more widespread thunderstorms are possible as a
compact weather system moves through. Have avoided timing out
this period of storms in the late portion of the TAF for now, as
model solutions vary widely with little agreement. Generally south
winds prevail; however, many outflow boundaries may switch winds
unexpectedly at times in the vicinity of storms.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 5, 3:01 PM CST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
401 PM CDT Sun Jul 5 2020
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-062115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Turner-Lincoln-Yankton-Union-
401 PM CDT Sun Jul 5 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...This afternoon and tonight.
Heat index values from the upper 80s to mid 90s will continue into
the evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
401 PM CDT Sun Jul 5 2020
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Heat index values from the upper 80s to mid 90s will continue into
the evening.
A few thunderstorms will continue along the Highway 14 corridor late
this afternoon. Additional thunderstorms are possible later this
evening. A couple strong to severe storms may produce winds to 65
mph and hail of one inch in diameter.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Any reports of severe weather would
be appreciated.
Flood, Pipestone
- When
- July 6, 4:00 AM CST to 11:00 AM CST
- Where
- Pipestone County, 4.06 mi ENE of Trosky to 2.55 mi SW of Edgerton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.910, -96.200
With rainfall of 2.09 inches at Edgerton and 2.04 inches at Luverne, the Rock River near Hardwick (gage site HRDM5) rose briefly into minor flood stage with a crest 0.27 feet above flood stage. Low-lying agricultural lands near the river were flooded.
Flood, Rock
- When
- July 6, 4:00 AM CST to 11:00 AM CST
- Where
- Rock County, 5.06 mi NNE of Hardwick to 6.6 mi NE of Hardwick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -96.170
With rainfall of 2.09 inches at Edgerton and 2.04 inches at Luverne, the Rock River near Hardwick (gage site HRDM5) rose briefly into minor flood stage with a crest 0.27 feet above flood stage. Low-lying agricultural lands near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 6, 20202 deaths · 2 injured · $15,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in South Dakota, July 6 to 7, 2020$1.7 million · 2.75 in hail · 25 events
- Tornado and Hail in South Dakota, July 6, 2020EF2 · 21 events
- Tornadoes and Hail in Wyoming, July 6, 2020EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20201.75 in hail · 76 events
- Hail and Damaging Winds in Maryland, July 6, 2020$143,000 · 1 in hail · 18 events
- Damaging Winds in District of Columbia, July 6, 2020$130,000 · 65 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 6 to 7, 2020$60,000 · 20 events
- Hail and Damaging Winds in New York, July 6, 2020$65,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in New Jersey, July 6, 20201.5 in hail · 54 events
- Hail and Damaging Winds in Pennsylvania, July 6, 2020$33,000 · 1.5 in hail · 17 events
- Damaging Winds in West Virginia, July 6, 2020$60,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907366, 907367.